Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Infinitely many hyperbolic 3-manifolds which contain no Reebless foliation


Authors: R. Roberts, J. Shareshian and M. Stein
Journal: J. Amer. Math. Soc. 16 (2003), 639-679
MSC (2000): Primary 57M25; Secondary 57R30
Published electronically: March 3, 2003
MathSciNet review: 1969207
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate group actions on simply-connected (second countable but not necessarily Hausdorff) 1-manifolds and describe an infinite family of closed hyperbolic 3-manifolds whose fundamental groups do not act nontrivially on such 1-manifolds. As a corollary we conclude that these 3-manifolds contain no Reebless foliation. In fact, these arguments extend to actions on oriented $\mathbb R$-order trees and hence these 3-manifolds contain no transversely oriented essential lamination; in particular, they are non-Haken.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 57M25, 57R30

Retrieve articles in all journals with MSC (2000): 57M25, 57R30


Additional Information

R. Roberts
Affiliation: Department of Mathematics, Washington University, St Louis, Missouri 63130
Email: roberts@math.wustl.edu

J. Shareshian
Affiliation: Department of Mathematics, Washington University, St Louis, Missouri 63130
Email: shareshi@math.wustl.edu

M. Stein
Affiliation: Department of Mathematics, Trinity College, Hartford, Connecticut 06106
Email: Melanie.Stein@mail.cc.trincoll.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-03-00426-0
PII: S 0894-0347(03)00426-0
Keywords: Hyperbolic, 3-manifold, tree, order tree, 1-manifold, group action, punctured surface bundle, Reebless foliation, essential lamination
Received by editor(s): June 2, 2002
Published electronically: March 3, 2003
Additional Notes: The first author was partially supported by National Science Foundation grant DMS-9971333
The second author was partially supported by National Science Foundation grant DMS-0070757
The third author was partially supported by a Trinity College Faculty Research Grant
Article copyright: © Copyright 2003 American Mathematical Society